Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 57, NWS St. Louis, MO

April 27, 2014Audrain County, Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 27, 2014, 2:49 PM CDT for Audrain County, Monroe County, Shelby County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2014, 2:49 PM CDT (19:49 UTC)
Expired
Apr 27, 2014, 3:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Audrain County, MO, Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 3:04 PM CDTTSTM WND GST 60Holliday, MOWEATHER STATION N0PB
Apr 27, 3:09 PM CDTTSTM WND GST 604 S Clarence, MOALONG RT 408....PEA SIZED HAIL ALSO OBSERVED
Apr 27, 3:17 PM CDTHAIL 0.252 Nw Shelbina, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
555 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS53 KLSX 271949
SVRLSX
MOC007-137-205-272030-
/O.NEW.KLSX.SV.W.0057.140427T1949Z-140427T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  MONROE COUNTY IN NORTHEAST MISSOURI...
  SOUTHERN SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 330 PM CDT

* AT 246 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF MACON TO 5 MILES SOUTHWEST OF
  MADISON TO STURGEON...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...SHELBINA...SANTA FE...MADISON...WOODLAWN...MAUD...
  GRANVILLE...DUNCANS BRIDGE...HOLLIDAY...STOUTSVILLE...FLORIDA AND
  HUNNEWELL.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA AND UNION
COVERED BRIDGE HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3972 9230 3971 9185 3966 9185 3966 9180
      3944 9172 3933 9172 3932 9170 3921 9171
      3925 9232
TIME...MOT...LOC 1949Z 270DEG 40KT 3965 9238 3943 9225
          3926 9223

HAIL...0.88IN
WIND...60MPH

$$

CARNEY
1 follow-up statement
422 
WWUS53 KLSX 272016
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT SUN APR 27 2014

MOC007-272026-
/O.CAN.KLSX.SV.W.0057.000000T0000Z-140427T2030Z/
AUDRAIN MO-
316 PM CDT SUN APR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AUDRAIN COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED OVER 
OF THE WARNED AREA.

HOWEVER A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 900 PM.

LAT...LON 3972 9230 3971 9185 3966 9185 3966 9180
      3944 9172 3934 9172 3934 9200 3935 9232
TIME...MOT...LOC 2016Z 237DEG 27KT 3972 9205 3949 9206
          3937 9221

$$

MOC137-205-272030-
/O.CON.KLSX.SV.W.0057.000000T0000Z-140427T2030Z/
MONROE MO-SHELBY MO-
316 PM CDT SUN APR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHELBY AND MONROE COUNTIES UNTIL 330 PM CDT...

AT 312 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHELBINA TO PARIS TO 7 MILES NORTHEAST OF CLARK...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PARIS...SANTA FE...HUNNEWELL...STOUTSVILLE AND FLORIDA.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA AND UNION
COVERED BRIDGE HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3972 9230 3971 9185 3966 9185 3966 9180
      3944 9172 3934 9172 3934 9200 3935 9232
TIME...MOT...LOC 2016Z 237DEG 27KT 3972 9205 3949 9206
          3937 9221

HAIL...0.75IN
WIND...60MPH

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:59 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 27, 12:59 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT Sun Apr 27 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 335 AM CDT Sun Apr 27 2014

Just light showers across portions of northeast and central MO and
west central IL early this morning associated with strong low-mid
level warm air advection on nose of strong s-swly low level jet and
in an area of strong upper level divergence.  Stronger convection
has recently developed across south central and southeast KS ahead
of a weak shortwave moving n-newd well ahead of the main upper level
low over northern AZ and southern CO.  This convection may remain
west of our forecast area this morning due to its north
northeastward movement.  More organized convection is expected today
across our forecast area, particularly this afternoon as a warm
front moves north northeastward through the area and weak shortwaves
continue to be ejected out of the mid-upper level low moving slowly
northeastward into the Plains.  Some of the high resolution models
generate widely scattered convection across southwest IL early this
morning, then generate scattered convection late this morning and
early this afternoon across much of our forecast area, especially
across southeast MO into southwest IL.  The strongest convection is
expected to develop across eastern KS and western MO late this
morning and early this afternoon and shift eastward into northeast
and central MO by late afternoon.  This convection will likely be
severe as CAPE increases to 1500-2000 J/Kg and low-mid level wind
shear strengthens as a strong 500 mb wind max moves northeastward
into southwest MO.  SPC has shifted the moderate risk northeast into
portions of central and southeast MO where there will be the
greatest risk of large hail and tornadoes.

GKS

.LONG TERM:  (Tonight through Saturday)
Issued at 335 AM CDT Sun Apr 27 2014

(Tonight - Tuesday)

The heart of the strong storm system that will dominate our area for
much of this week will still remain well west of our region through
Monday, with the main drivers for convection during that time being
impulses rotating around the main low and being thrown into our area.

The first phase of the event will be ongoing at the beginning of the
period this evening, with the anticipated main brunt of TSRA in
central MO.  This area of TSRA will drive eastward thru the CWA
during the evening, being in the process of exiting by 06z except
for some sections of southern IL, leaving behind little leftover
activity for overnight.  A surface warm front is also expected to
still be in the process of moving northeastward thru the region
during the evening.  A threat for severe TSRA will exist primarily
for the late afternoon and evening hours of Sunday, with this phase
of the event containing the largest tornado threat for this entire
period, where low LCLs and a high shear environment both thru 0-6km
and 0-1km will exist with moderate CAPEs and the presence of a
synoptic front and likely multiple other boundaries.

Heading into Monday, there should be a lull from late Sunday night
into a good portion of Monday morning as the first phase pcpn moves
off to the east and the atmosphere recharges with yet another
impulse rotating around the main storm center to our west and into
our area for the afternoon-evening hours.  It looks like the main
center of activity will be in southeast MO and east of the MS river.
High deep (0-6km) shear and moderate CAPEs in excess of 1000 J/kg
will once again combine to result in another round of TSRA with
severe potential, but the main tornado threat this time will be
shunted more to the southeast of the CWA this day, leaving the
primary severe threat over the forecast area as large hail with a
secondary threat for damaging winds.  One thing that looks
intriguing is the large hail threat, where falling freezing levels
with slowly approaching system that is becoming stacked and high
mid-level lapse rates in excess of 8C will work into area.
Convection should be strongly diurnal for our area from Monday
onward, weakening substantially within a couple hours after sunset.

Tuesday looks to be about the same as Monday but everything gets
pushed a bit further east still, with the main center of activity
being the far eastern portion of the CWA in a part of southern IL
and areas further east and south.  The tornado threat should be
minimal this day for our area but hail and some gusty winds with
looks to be the main worry with steep mid level lapse rates and low
freezing levels as stacked system begins to drift to our north.

Daytime max temps will be tricky during this period and will depend
on cloud cover and rain coverage, but potential to warm up well with
fairly deep mixing heights anticipated has the warmer MOS numbers
looking more likely.

(Wednesday - Saturday)

Models are extending the stay of the stacked low pressure to our
north as it hangs out thru late week over the western Great Lakes.
This should maintain a scattered diurnal SHRA threat each afternoon
for most areas that will rapidly diminish after sunset.  Below
average temps will prevail with cyclonic NW flow at the surface
favoring clouds in the afternoon and clearing at night.  Max temps
in the 50s and lo 60s look common with min temps at night dropping
into the low 40s with perhaps mid-upper 30s in typical cold spots.

TES

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun Apr 27 2014

A deep area of low pressure aloft and at the sfc will cause
widespread precip thru this evening. Both lows are centered over
the cntrl plains and are not expected to move much over the next
24 hrs. A warm front extends across nthrn MO and SE into cntrl and
sthrn IL. Sctrd SHRAs/TSTMs continue to dvlp across the area in
vcnty of the front and in advance of a more significant band of
TSTMs that will affect the terminals later this aftn. The timing
of this band has been moved up a couple of hrs based on current
radar trends. In assoc with the early aftn convection...IFR VSBYs
can be expected if one of the cores impacts a terminal along with
gusty winds and small hail. The band now moving thru wrn MO will
likely produce IFR VSBYs as it passes. Some of the stronger storms
will be capable of producing strong winds and hail. Expect a 2-4
hr window of precip as this feature moves thru. This activity
should move east of the terminals by midnight with clearing skies.
Another round of SHRAs/TSTMs is possible along and east of the MS
rvr beginning as early as late Monday morning.

Specifics for KSTL:

Sctrd convection continues to dvlp near the terminal. VCTS seems to
cover the threat attm...but a quick update may be needed this aftn
if anything pops up to the south of the terminal. This trend
should continue thru the aftn. The chances for precip increase
thru the aftn with SHRAs/TSTMs impacting the terminal during the
late aftn/early evng time frame for several hrs. Precip should
come to an end this evening with partial clearing overnight.
Another round of storms is possible for late tomorrow mrng and
into the early aftn.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:50 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT SUN APR 27 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. SOME SEVERE STORMS ARE ALSO EXPECTED...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY...MAINLY
DURING THE AFTERNOON. SOME SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH THE PRIMARY THREAT BEING LARGE HAIL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE.

TES

In the hours before

Special weather statement, Apr 27, 11:09 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1109 AM CDT SUN APR 27 2014

ILZ059-271645-
MACOUPIN IL-
1109 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY
UNTIL 1145 AM CDT...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF KEMPER...OR 10 MILES WEST
OF CARLINVILLE...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:11 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau49 min
Apr 27, 3:23 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Shelby52 min
Apr 27, 6:20 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage, Warren40 min
Apr 27, 6:38 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage37 min
Apr 27, 6:44 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.